What is acute liver failure?Acute liver failure is a rare condition. It happens when your liver suddenly begins to lose its ability to function. This often happens right after an overdose of medication or poisoning. Chronic liver failure happens over a long stretch of time.
What causes acute liver failure?Acute liver failure can be caused by hepatitis. It can also be caused by taking medications such as acetaminophen. Autoimmune disease and Wilson’s disease can also cause acute liver failure. In some cases, the cause for the disease is unknown.
Who is at risk for acute liver failure?Too much acetaminophen causes most cases of acute liver failure. Acetaminophen is a painkiller found in many over-the-counter and prescription medicines. There are also other things that can lead to acute liver failure. Diseases such as hepatitis and Wilson’s disease, cytomegalovirus, Epstein-Barr virus, and herpes simplex virus also increase your risk for acute liver failure. And sometimes there is no known cause.
What are the symptoms of acute liver failure?If you have acute liver failure, you may have symptoms such as fatigue, nausea, loss of appetite, discomfort on your right side, just below your ribs, and diarrhea. As the disease gets worse, however, you may also become confused and extremely sleepy. Other symptoms include bruising or bleeding easily, vomiting blood, and a buildup of fluid in your abdomen.
How is acute liver failure diagnosed? Liver failure is a serious condition that requires immediate medical attention. Your health care provider will probably perform an initial evaluation to determine if you have a history of drug use, exposure to toxins, and to check for signs of hepatitis. These include jaundice, fatigue, and abdominal pain. Your health care provider will also test your mental alertness. He or she may also do blood tests. These tests will check your liver enzymes, bilirubin levels, and prothrombin time. Prothrombin time measures your blood’s ability to coagulate (thicken).
How is acute liver failure treated?
Treatment for acute liver failure depends on the underlying cause. If your health care provider thinks you took too much acetaminophen within the past several hours, he or she will probably give you activated charcoal. This will help your body reduce how much medication is absorbed in your gastrointestinal tract. N-acetylcysteine is another drug that can help with an acetaminophen overdose. You can take this medicine either by mouth or through your vein. N-acetylcysteine is also sometimes helpful to people with acute liver failure that was not caused by too much acetaminophen.
If viral hepatitis is the cause of your acute liver failure, your health care provider may give you the drug lamivudine. This type of drug works by stopping the virus from replicating. If autoimmune hepatitis is causing your liver failure, your health care provider can treat you with steroids.
If your health care provider cannot find the cause of your acute liver failure, he or she may order a liver biopsy. This will provide more information and help determine your course of treatment.
If treatment can’t get your liver working again, you may need a liver transplant. Good candidates for transplant are strong enough for surgery. They don’t have underlying cardiovascular disease, severe infection, or other diseases like AIDS. If you are approved for a liver transplant, your name will be put on a waiting list to receive a donated organ. People with the most urgent need are placed at the top of the list.
While you are waiting for a liver to become available, you may be able to have some therapies to keep you alive. However, the effectiveness of these treatments is unclear.
What are the complications of acute liver failure?If you have acute liver failure, common complications include bacterial and fungal infection and low blood sugar. Swelling of the brain is another side effect of acute liver failure. It is also one of the most serious.
Can acute liver failure be prevented?
You can prevent some of the underlying causes of acute liver failure. To avoid acetaminophen overdose, always follow the directions on the label when taking a drug that contains acetaminophen. Talk with your pharmacist or health care provider if you have any questions.
You can reduce your risk of getting viral hepatitis by avoiding contact with the blood or feces of an infected person. If you visit other countries, particularly developing nations, you should avoid the local tap water. Vaccines are available to prevent hepatitis A and B.
When should I call my health care provider?Acute liver failure can occur in as little as 48 hours. It’s important to seek medical treatment at the first signs of trouble. These signs may include fatigue, nausea, diarrhea, and discomfort in your right side, just below your ribs.
Key points about acute liver failure
- Acute liver failure happens when your liver suddenly begins to lose its ability to function
- An overdose of acetaminophen is the most common cause of acute liver failure
- Acute liver failure causes fatigue, nausea, loss of appetite, discomfort on your right side, just below your ribs, and diarrhea
- Acute liver failure is a serious condition that requires immediate medical attention
- If medical treatments are not effective, you may be a candidate for a liver transplant
Tips to help you get the most from a visit to your health care provider:
- Before your visit, write down questions you want answered.
- Bring someone with you to help you ask questions and remember what your provider tells you.
- At the visit, write down the names of new medicines, treatments, or tests, and any new instructions your provider gives you.
- If you have a follow-up appointment, write down the date, time, and purpose for that visit.
- Know how you can contact your provider if you have questions.